Indiana, 2003

Flooding in Indiana, September 1 to 4, 2003

September 1 to 4, 2003 · NWS IND · 3 events in 3 counties and zones

6 to 8 inches of rain fell across parts of central Indiana during the Labor Day weekend causing flooding along the Big Blue River. 78 feet (flood stage is 11 feet) on September 3.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

6 to 8 inches of rain fell across parts of central Indiana during the Labor Day weekend causing flooding along the Big Blue River. Carthage crested at 10 feet (flood stage is 7 feet) on September 2, and Shelbyville crested at 13.78 feet (flood stage is 11 feet) on September 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 1, 3:10 PM EST, 24 minutes earlier.

Area forecast discussion, Sep 1, 3:10 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 PM EST MON SEP 1 2003

RECORD RAINFALL HAS OCCURRED ACROSS CENTRAL INDIANA TODAY WITH SOME
AREAS RECEIVING OVER 7 INCHES. OBVIOUSLY CONTINUED FLOODING WILL BE
THE MAIN PROBLEM NEXT FEW DAYS.  THUNDERSTORMS ARE NOW DEVELOPING IN
THE WARM SECTOR SOUTH OF FNT AND AS THIS INCREASES...RAINFALL
FARTHER NORTH WILL GRADUALLY DECREASE.  ALL MODELS INDICATE THIS
SOUTHWARD SHIFT OF PRECIPITATION TO OUR SOUTHERN FORECAST AREA
OVERNIGHT.  WILL CONTINUE FFA ALL AREAS TONIGHT BUT WILL END IT IN
THE FAR N AND NW BY MIDNIGHT. WILL NOT MAKE ANY CHANGE TO FFA
CENTRAL AND WILL EXTEND FLOOD WATCH IN THE SOUTH TO INCLUDE MUCH OF
TUESDAY AS MODELS KEEP HEAVY RAIN OCCURRING THERE ON TUESDAY.

SOME DIFFERENCES BETWEEN MODELS LATE TUESDAY NIGHT AND WEDNESDAY AS
S/W AND ASSOCIATED LOW PRES MOVS INTO OHIO VLY.  ETA SPREADS RAIN
OVER MOST OF OUR AREA BY WEDNESDAY WHILE GFS KEEPS EVERYTHING DOWN
SOUTH.  FOR NOW WILL GO IN BETWEEN MODEL SOLUTION AND BRING SOME
RAINFALL BACK NORTHWARD ACROSS OUR FORECAST AREA BUT NOT AS MUCH AS
ETA.  ONLY MINOR CHANGES MADE TO MET MAV TEMPS.

.IND...FFA ALL AREAS THIS EVENING.
       FFA ALL AREAS BUT FAR NORTH REST OF TONIGHT.
       FFA SOUTHERN HALF OF FORECAST AREA ON TUESDAY.

JEH
Hazardous weather outlook, Sep 1, 4:18 AM EST, 11 hours 16 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
418 AM EST MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH HEAVY RAIN
AND FLOODING POSSIBLE. SEVERE THUNDERSTORMS WITH DAMAGING
WINDS...HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE THROUGH THIS
EVENING MAINLY ALONG AND SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...TUESDAY NIGHT AND
WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED AS OF THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECCESSARY TODAY AND THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Local storm report, Sep 1, 2:47 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0247 PM EST MON SEP 01 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    5 SE SHELBYVILLE          IN   WIND DAMAGE
09/01/03   SHELBY                         LAW ENFORCEMENT REPORTED
                                          TREES DOWN.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Henry

When
September 1, 3:34 PM EST to September 3, 7:43 AM EST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Flood, Rush

When
September 1, 3:34 PM EST to September 3, 7:43 AM EST
Where
Rush forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

Flood, Shelby

When
September 1, 3:34 PM EST to September 4, 8:34 AM EST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336917, 5336918, 5336919.